Patients should always pay attention to drug prescriptions and advice from their health experts to avoid upsets with adverse drug reactions.
It is always a good ethical practice for the physician to communicate well, explain fully the potential advantages and disadvantages of the prescribed medicine.
On the other hand, patients should also make an effort to get enough information as regards the offered or prescribed medicine.
Drug manufacturers usually label their medicine and are obliged to give all conditions for the drug safety, usage, dosage and possible adverse reactions.
Some people are allergic to certain types of medical products and therefore need to pay attention to the drugs before use.
For example, penicillin is a commonly used anti-biotic due to its anti-bacterial effect and many drug products are usually made in combination with ampicillin.
I have seen several individuals who have reported severe allergic reactions due to the intake of these products unknowingly. However, a variety of drugs have been manufactured to treat particular disease ailments and people have options when they want to purchase medicine for use.
The only exception comes to treatment of malignant cases and some viral conditions. The cancer cell and a virus behave in almost a similar manner and drug manufacturers tend to produce aggressive, chemically toxic products to minimise their aggression in the body.
For cancer patients, chemotherapy and radiotherapy is the known conventional medicine for treatment. This is aggressive medicine with potential toxicities and known adverse side effects.
All chemotherapy drugs produce side effects though in modern era counter medicine has been made available to counteract or minimize toxicity in blood to produce adverse side effects.
It is therefore a normal routine that before you receive this kind of treatment, should know the possible challenges ahead.
On New Year’s eve I was approached by a 40-year old client who had suffered hair loss due to chemotherapy treatment. She had covered her head and agonizingly asked me whether there was an immediate solution for her hair loss situation.
Hair loss is a common side effect to the majority of chemotherapy regimens and patients should understandably take notice of this information. In our routine practice, we take the hair loss condition as a minor side effect as compared to those manifested in other parts of the body.
Toxicity of chemotherapy drugs and resistance is a major hindrance to the delivery of curative cancer chemotherapy doses.
Most aggressive chemotherapy side effects are encountered in cardiac (heart) toxicity, pulmonary (lung) toxicity, kidney (nephron-toxicity), hemorrhagic cystitis of the bladder and gastro-intestinal tract complications from the chemotherapy.
Various chemotherapy agents have varying levels of toxicity on a particular organ or part of the body. Important to notice is that the liver is the common site of metabolism for most chemotherapeutic agents and majority of these agents are directly toxic to the liver.
Toxicity in the liver can be chronic or acute. It is often manifested or noticed when there is an elevation of liver enzymes or transaminases.
Most of gastro-intestinal side effects of chemotherapy such as diarrhea have been easily managed and controlled.
I have seen tricky case scenarios for gastro-intestinal side effects of chemotherapy where a patient experiences painful ulcerations from the lips until down to the anus. This is a severe form of stomatitis.